pdf icon
Volume 11 (2015) Article 14 pp. 357-393
Non-Commutative Arithmetic Circuits with Division
Received: January 19, 2013
Revised: September 19, 2015
Published: December 20, 2015
Download article from ToC site:
[PDF (368K)] [PS (2288K)] [Source ZIP]
Keywords: arithmetic circuits, noncommutative rational function, skew field
ACM Classification: F.1.1,F.2.m
AMS Classification: 68Q17, 68W30

Abstract: [Plain Text Version]

$ $

We initiate the study of the complexity of arithmetic circuits with division gates over non-commuting variables. Such circuits and formulae compute non-commutative rational functions, which, despite their name, can no longer be expressed as ratios of polynomials. We prove some lower and upper bounds, completeness and simulation results, as follows.

If $X$ is an $n\times n$ matrix consisting of $n^2$ distinct mutually non-commuting variables, we show that:

  1. $X^{-1}$ can be computed by a circuit of polynomial size.
  2. Every formula computing some entry of $X^{-1}$ must have size at least $2^{\Omega(n)}$.
We also show that matrix inverse is complete in the following sense:
  1. Assume that a non-commutative rational function $f$ can be computed by a formula of size $s$. Then there exists an invertible $2s\times 2s$-matrix $A$ whose entries are variables or field elements such that $f$ is an entry of $A^{-1}$.
  2. If $f$ is a non-commutative polynomial computed by a formula without inverse gates then $A$ can be taken as an upper triangular matrix with field elements on the diagonal.
We show how divisions can be eliminated from non-commuta\-tive circuits and formulae which compute polynomials, and we address the non-commutative version of the “rational function identity testing” problem. As it happens, the complexity of both of these procedures depends on a single open problem in invariant theory.